FDA Warns Against Pairing HIV Drugs

The American Food and Drug Administration has reiterated its warning against combining commonly-prescribed antiretroviral drugs Invirase and Norvir for HIV patients as it may cause life-threatening cardiac side effects has updated the label warnings for both drugs.

The new labeling requirement was doen after the FDA warned last February that the drugs, when taken together, could affect electrical activity in the heart. It causes the prolongation of the QT and PR intervals that indicate the heart rhythm on an EKG. Longer QT intervals can lead to an abnormal heart rhythm called torsades de pointes, causing lightheadedness, fainting, or in some cases ventricular fibrillation that may result to death. Meanwhile, a prolonged PR interval can lead to abnormal heart rhythm called a heart block.

Patients who are at greater risk of developing the side effects include those who already have heart ailments.

Source: Los Angeles Times

 
Responses are currently closed, but you can trackback from your own site.